North Carolina, 2019Damaging Wind in North Carolina, May 29, 2019
May 29, 2019 · NWS RAH · 1 event in 1 county or zone
A broken line of showers and storms moved into the northwest Piedmont, associated with a mid level disturbance, during the mid to late evening. One storm produced wind damage in Winston-Salem before the storms dissipated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of showers and storms moved into the northwest Piedmont, associated with a mid level disturbance, during the mid to late evening. One storm produced wind damage in Winston-Salem before the storms dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 6:31 PM EST, 5 minutes earlier.
Area forecast discussion, May 29, 6:31 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
731 PM EDT Wed May 29 2019
.SYNOPSIS...
The persistent ridge of high pressure aloft over the Southeastern
U.S. will gradually weaken into the weekend. This will allow a cold
front to move across the area on Friday with a second, stronger
front pushing through on Sunday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 315 PM Tuesday...
The latest surface analysis continues to show a Bermuda high
pressure system centered over the western subtropical Atlantic. A
surface trough extended southwest from the weak lee trough was
present Chesapeake Bay into the eastern Piedmont of the Carolinas.
Good mixing today continues to keep surface dewpoints in check in
the 60 to 65 degree range and has resulted in a few wind gusts of 15
to 20 MPH. The air mass across central NC remains moderately
unstable with MLCAPE values in the 1000 to 1500 J/Kg range. The
strong cap that was present yesterday around 700 hPa is a little
weaker today, especially across the western and northwestern
Piedmont but still holding on to the east in the northeast Piedmont
and northern Coastal Plain. A couple of isolated thunderstorms moved
across the northern Coastal Plain early this afternoon with the main
convective action expected to occur the across Virginias where much
better forcing is present and an enhanced risk is in place. Will
carry a limited area of slight chance PoPs near the VA border as
some of the ongoing convection may make a glancing blow to the VA
border counties between 21 and 02Z. Otherwise, fair conditions are
expected tonight with lows in the 67 to 73 range. -Blaes
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
As of 239 PM Wednesday...
The lowering of heights will commence on Thursday as a short wave
trough moves ESE from the Midwest toward the Ohio Valley by late-
day. The band of showers/tstms currently found just ahead of this
short wave trough will gradually shift east, and what's remaining of
them are progged to cross the Carolinas Thursday evening and night.
Models are fairly modest with QPF...generally 1/4 inch or less, so
unfortunately not much relief from the recent dry conditions where
it rains. Despite the lower heights, the persistent airmass will
mean highs once again well up into the 90s. Lows Thursday night
upper 60s to lower 70s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 239 PM Wednesday...
The short wave trough aforementioned in the short term will cross
the Mid-Atlantic and Carolinas during the afternoon/evening hours
Friday, providing an opportunity for showers/tstms with it's
passage. In addition to the much-needed rainfall (forecast QPF
values in the 1/4 to 1/2 inch range), the cloudiness and lower
heights will result in a bit of a break in the recent heat wave.
Look for highs from the upper 80s NW to lower 90s SE.
NW flow and short-wave ridging will provide a dry, more comfortable
day on Saturday, but a secondary short wave trough will move through
the region on Sunday, providing yet another chance for rain. Highs
this weekend will hold in the 80s due to lower thicknesses,
cloudiness, and scattered showers. Lows in the 60s.
In the wake of Sunday's trough, high pressure will build across the
region early next week, along with a more seasonable and drier
airmass. Highs Monday and Tuesday in the low-mid 80s and lows around
60.
The mid-week period could turn unsettled again, with additional
short waves moving across the region in a pattern that favors a slow-
moving longwave trough set up across eastern North America. That
pattern would also mean temps remaining near normal for our area.
&&
.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
As of 730 PM Wednesday...
24 hour TAF period: A line of thunderstorms will push through
portions of central NC during the next few hours, primarily
impacting KINT and KGSO initially and possibly KRDU and KRWI should
they hold together that long. Gusty winds and reduced visbys will
accompany these storms. Otherwise, fairly high confidence VFR
conditions will prevail for the remainder of the TAF period.
Conditions will be similar to today, with winds around 10 kts
gusting to around 20 kts Thursday aft/eve. -KC
Looking ahead: VFR conditions are expected through late Thursday.
While mainly VFR conditions are expected on Friday through Sunday
there is a chance of scattered mainly afternoon and evening showers
or thunderstorms. -Blaes
&&
.CLIMATE...
Here are the record high and high minimum temperatures and the year
they were set for the period May 28th through May 30th:
DATE RDU GSO FAY
High Hi Min High Hi Min High Hi Min
MAY 29TH 98/1941 72/2012 99/1914 70/1941 102/1941 73/2018
MAY 30TH 95/1895 73/2018 97/1914 71/2018 97/1941 73/2018
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...NP
LONG TERM...NP
AVIATION...KC/Blaes
CLIMATE...rahHazardous weather outlook, May 29, 3:51 AM EST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
451 AM EDT Wed May 29 2019
NCZ008>011-024>028-040>043-073>078-083>086-088-089-300900-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
451 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Heat indices today will reach between 95 and 100. People are
encouraged to reduce their time outdoors, take frequent breaks, and
stay hydrated.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat indices Thursday will reach between 95 and 100. People are
encouraged to reduce their time outdoors, take frequent breaks, and
stay hydrated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>023-038-039-300900-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
451 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Hot temperatures today will reach into the lower to mid 90s. People
are encouraged to reduce their time outdoors, take frequent breaks,
and stay hydrated. No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hot temperatures in the lower to mid 90s can be expected again
Thursday. People are encouraged to reduce time spent outdoors, take
frequent breaks, and stay hydrated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 6:23 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
723 PM EDT Wed May 29 2019
NCZ007>009-021>025-038-039-300015-
Guilford NC-Vance NC-Durham NC-Alamance NC-Forsyth NC-Randolph NC-
Davidson NC-Person NC-Granville NC-Orange NC-
723 PM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALAMANCE...
FORSYTH...PERSON...WEST CENTRAL VANCE...NORTHEASTERN DAVIDSON...
NORTHERN ORANGE...NORTHERN GRANVILLE...NORTHWESTERN RANDOLPH...
GUILFORD AND NORTH CENTRAL DURHAM COUNTIES UNTIL 815 PM EDT...
At 722 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Cluster Springs to
near Enon. Movement was southeast at 30 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Graham, Oxford,
Roxboro, Thomasville, Kernersville and Clemmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3639 7836 3578 8015 3611 8050 3626 8030
3624 7915 3654 7914 3654 7857
TIME...MOT...LOC 2322Z 311DEG 25KT 3658 7893 3614 8041
23Thunderstorm Wind, Forsyth
- When
- May 29, 6:36 PM EST
- Where
- Forsyth County, 0.69 mi S of Oldtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.140, -80.301
A large tree was reported down on a house on Oakland Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828273.